Archive for the ‘Q&A’ Category

My 15 year old daughter has been put on Risperdal to "glue" her thoughts. She is severely depressed and worries constantly. Her doctor added Lexapro to the Risperdal. How do we know if the Lexapro is working or just helping the side-effects of Risperdal?

I don’t use Risperdal because of the increased risk of neurological side-effects, and increased prolactin interfering with hormones, including estrogen.  Lexapro is good for anxiety, obsessiveness, and depression, especially sadness, but if your daughter is manic depressed/bipolar the Lexapro can make her more emotionally unstable.  Effexor XR is a broader spectrum medication with potential advantages but would also destabilize if she is bipolar.

How thorough was her examination?  What family history is there for anxiety, depression, or bipolar?

If your daughter needs a mood stabilizer or something to "glue" her thoughts I have had the best luck with Abilify or Seroquel. test.askdrjones.com/2005/02/14/ranking-the-mood-stabilizers/

Age fifteen is such a critical time developmentally so you need an experienced clinician and you need to be seeing some improvement.

Please follow and like us:

I have been taking 3mg of Xanax daily for anxiety for 2 years. I have been diagnosed with agoraphobia. Are there any options for medication besides SSRI’s and SNRI’s? They seem to make my anxiety worse. I’ve also had cognitive behavioral treatment with little success. Please help me with any options for overcoming my fears.

Recovery from agoraphobia requires a good understanding of what it is, proper breathing test.askdrjones.com/wp-content/uploads/2006/06/Anxiety_Handout.pdf and complete desensitization.  SSRI’s/SNRI’s are not required unless you are unable to progress with CBT, breathing correctly, and benzodiazepines – including as needed extra doses.  Some patients do better on Clonazepam, or Xanax XR, or Niravam.  If SSRI’s/SNRI’s are needed you have to start with a very low dose – the lowest I ever gave a patient was one granule of Effexor XR.

Treat agoraphobia like a bully that wants to run your life.  If you give an inch it will take a mile.  It’s okay to stop, breathe, take extra medication or call a support person, but don’t leave or avoid.

Please follow and like us:

I need information on Geodon. Is it anti-anxiety or mostly an antidepressant? My doctor wants to put me on it but I am worried about side-effects.

Geodon is a medication with a lot of issues so that it is not one of my first choices.  It is a good antimanic mood stabilizer if taken in higher doses (120-160mg).  At lower doses it can destabilize mood.  It is not an anti-anxiety medication.  It usually requires twice daily dosing and wears off fast if doses are missed and if not taken with food.  It only has a 50% absorption.  It is relatively benign from the standpoint of weight gain and metabolic syndrome.  It is not acutely effective for insomnia.  Dosing is more complicated because it is in capsules. 

Abilify is in tablets that can be easily broken in half at the 2.5 and 10mg doses,  has the longest duration of this class, and can be started low and slowly increased.  test.askdrjones.com/2005/02/14/ranking-the-mood-stabilizers/  Both medications are pricey.

Please follow and like us:

I have Mitral Valve Prolapse and also have ADD. I have just been prescribed Vyvanse. In the afternoon I have experienced difficulty getting a deep breath and also tiredness in my left arm. I have also had pain in my lower abdomen. I take Toprol for the MVP. I have been taking Vyvanse for 2 weeks. Could the Vyvanse be causing these side-effects?

Vyvanse has less effect on the cardiovascular system than Adderall but all stimulants have possible cardiovascular side-effects.  You should stop taking it and see if the symptoms go away.  If not you need to see your cardiologist or internist.  If the side-effects do go away you may want to discuss options with your doctor. 

Generic Tenex helps with distractibility test.askdrjones.com/2006/11/07/tenex/ and can be taken with Toprol if it doesn’t lower the blood pressure too much.  You may tolerate a lower dose of Vyvanse, possibly with Tenex or you may do better on one of the forms of methylphenidate, or possibly Provigil.

Please follow and like us:

Is Benadryl addictive? How can you wean off of it? Can it cause gastrointestinal problems?

Addiction means continued use in spite of negative consequences.  In this sense Benadryl addiction is not known to be a common problem.  Since it can cause weird reactions at high doses I guess that is possible.  People who abuse downers are usually trying to be somewhat emotionally “numb” – so that’s a possibility.

Many people confuse physical dependence with addiction.  This results from taking something long enough or in high enough doses that  you become physiologically adapted to it – then if you just stop it you can have withdrawal symptoms.  In the latter case you just need to taper it slowly – it could take a few weeks, depending on how long you have taken it regularly.

The other issue would be what were you taking it for?  Is there a condition that needs to be treated?

Please follow and like us:

I am a 40 year old woman who has finally decided to do something about my ADHD. A psychiatrist has prescribed Vyvanse, but I haven't filled the prescription because of side- effect concerns.

Vyvanse is a new delivery system for a medication we have used for 70 years.  Extra precaution needs to be taken with CV issues like Mitral Valve Prolapse.  I’m not aware of a specific study with MVP, but a study was done at Harvard of patients with ADHD and high blood pressure.  The blood pressure was gotten under control first – then the patients were treated for ADHD and tolerated stimulants as well as patients with normal blood pressure.

Starting low and going slow would be essential with decreased dose or stopping if you have any side-effects that could be related to the drug, such as palpitations, dizziness, etc.

Please follow and like us:

I don't know why I am still on Adderall. I am so tired and depressed, unexcited, and don't even feel like reading the Bible, much less have the energy or passion to make the world a better place. I have been on Adderall for 14 years and I feel a little frazzled. Does long term use of amphetamines cause brain damage?

I have many patients who do great on 60-90 mg of Adderall per day and have for up to 13 years.  Anybody like yourself who is not doing well needs to make changes.  You need to start with a re-evaluation with a physician.

 

One simple option may be to change to the new Vyvanse and possibly just one/day (70mg).

 

Many of my patients require Tenex with Adderall.  Patients on Vyvanse are much less likely to need it.

 

One of the most important things I learned in training in the ‘60s – if what you are doing isn’t working, do something else, even if it is wrong it gets you unstuck.

 

Some important lifestyle issues to consider include:   quality sleep, exercise, bright light every day, good diet, omega 3 fatty acids, and possibly Cerefolin, and personality issues.  If you need medication work with your doctor until you find “the right medication at the right dose” for you.

Please follow and like us:

Will I always need Lexapro and Klonopin if I successfully go through cognitive behavioral therapy?

It partly depends on what you’re taking the medications for.  Uncomplicated panic disorder without agoraphobia has the highest rate of complete remission.  Severe obsessive compulsive disorder, agoraphobia, or social anxiety disorder may require some long term medication to maintain remission.  Generalized anxiety without serious depression may respond fully to CBT.  A lot will depend on how good the CBT is and how hard you are willing to work on it.  For OCD I recommend Brainlock by Jeffrey Schwartz.  For panic disorder proper breathing is essential.  The following link has instructions for proper breathing.

test.askdrjones.com/wp-content/uploads/2006/06/Anxiety_Handout.pdf

For social anxiety stimulants are frequently helpful.

Please follow and like us:

I am bipolar two and when I started taking Lamictal it worked great. But it may have caused vasculitis of my skin. I had acne bumps all over my legs and also encountered a "break out" on my face.

Serious adverse rashes can occur with Lamictil but it is rare.  Most reactions are mild – they go away when the Lamictal is stopped and many people tolerate Lamictal okay when it is restarted.  If a week or more goes by before skin clears you have to start back at 25mg or even lower.

Severe reactions are rare but can include anything above the neck such as swollen lymph nodes,  lesions in the mucous membranes in the mouth, or under the eyelids.  Then it is not considered safe to try taking it again.

I can’t tell how severe your reaction was but on the face is worrisome and "vasculitis" doesn’t sound good.  You should probably discuss this reaction with a dermatologist before trying Lamictal again.    

Please follow and like us:

Is it safe for a 5 year old to wear the patch (Daytrana) and is it safe to cut the patch in half to reduce the dose?

I have just posted an article on preschoolers and ADHD:

test.askdrjones.com/2007/09/06/behavioral-treatment-for-adhd-in-preschoolers/

Most research in preschoolers is with methylphenidate even though it is only FDA approved down to the age of 6.  The patch works fine if cut in half.  Be aware that after six weeks of daily use blood levels may go up and the dose may need to be reduced further. 

Please follow and like us: